Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS Kansas City, MO

May 15, 2022Johnson County, Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 15, 2022, 7:29 AM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 46 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2022, 7:29 AM CDT (12:29 UTC)
Expired
May 15, 2022, 8:15 AM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 68 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:36 AM CDTTSTM WND DMG2 Nw Reno, KS12 TO 18 INCH DIAMETER TREE DOWN BLOCKING SOUTHBOUND LANES OF US 24/40.
May 15, 7:38 AM CDTTSTM WND GST 604 W Jarbalo, KS
May 15, 7:50 AM CDTTSTM WND GST 603 S Reno, KSPEA SIZED HAIL.
May 15, 8:02 AM CDTTSTM WND DMG1 Ese Gardner, KSREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.
May 15, 8:02 AM CDTTSTM WND GST 632 Wnw Clare, KSMEASURED AT IXD AIRPORT.
May 15, 8:06 AM CDTTSTM WND DMGShawnee, KS4 TO 8 INCH DIAMETER TREE LIMBS DOWN NEAR DOWNTOWN SHAWNEE.
May 15, 8:11 AM CDTTSTM WND GST 603 Sse Lackmans, KS135ST AND PFLUMM.
May 15, 8:13 AM CDTTSTM WND GST 603 Sse Piper, KS50-60MPH WIND GUSTS AND HALF INCH HAIL. ESTIMATED AT KANSAS CITY SPEEDWAY EOC.
May 15, 8:14 AM CDTTSTM WND DMG3 Wnw Stanley, KSSEVERAL TWIGS AND A FEW LARGER BRANCHES DOWNED ON THE GROUND.
May 15, 8:14 AM CDTTSTM WND GST 604 W Stanley, KSMEASURED AT OJC AIRPORT.
May 15, 8:18 AM CDTTSTM WND DMGFairway, KSTREE DOWN NEAR KCTV5 ON GRANADA LANE.
May 15, 8:18 AM CDTTSTM WND GST 604 Sse Olathe, KS1 INCH DIAMETER BRANCHES BROKEN OFF. PEA SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 6:50 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

042 
WUUS53 KEAX 151229
SVREAX
KSC091-103-209-151315-
/O.NEW.KEAX.SV.W.0049.220515T1229Z-220515T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
729 AM CDT Sun May 15 2022

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Wyandotte County in northeastern Kansas...
  Leavenworth County in northeastern Kansas...
  Johnson County in east central Kansas...

* Until 815 AM CDT.

* At 728 AM CDT, severe thunderstorms were located along a line
  extending from Easton to Lawrence to near Overbrook, moving
  southeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Overland Park, Olathe, Shawnee, Lenexa, Leavenworth, Leawood,
  Prairie Village, Gardner, Lansing, Merriam, Mission, Bonner
  Springs, De Soto, Parkville, Spring Hill, Tonganoxie, Basehor,
  Edwardsville, Fairway and Mission Hills.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri near mile marker 0.
 Interstate 35 in Kansas between mile markers 202 and 235.
 Interstate 635 between mile markers 0 and 8.
 Interstate 435 between mile markers 0 and 20, and between mile
markers 75 and 83.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 9518 3942 9497 3936 9489 3931 9491
      3926 9483 3921 9483 3921 9478 3917 9475
      3919 9468 3915 9466 3915 9460 3874 9461
      3874 9506 3898 9506 3899 9508 3896 9509
      3898 9516 3897 9519
TIME...MOT...LOC 1228Z 314DEG 44KT 3932 9510 3899 9526 3881 9552 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Blair
1 follow-up statement
069 
WWUS53 KEAX 151254
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
754 AM CDT Sun May 15 2022

KSC091-103-209-151315-
/O.CON.KEAX.SV.W.0049.000000T0000Z-220515T1315Z/
Wyandotte KS-Leavenworth KS-Johnson KS-
754 AM CDT Sun May 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR WYANDOTTE...LEAVENWORTH AND JOHNSON COUNTIES...

At 754 AM CDT, severe thunderstorms were located along a line
extending from near Lansing to near Edgerton to Ottawa, moving
southeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leavenworth, Leawood, Prairie
Village, Gardner, Lansing, Merriam, Mission, Bonner Springs, De Soto,
Parkville, Spring Hill, Tonganoxie, Basehor, Edwardsville, Fairway
and Mission Hills.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri near mile marker 0.
 Interstate 35 in Kansas between mile markers 202 and 235.
 Interstate 635 between mile markers 0 and 8.
 Interstate 435 between mile markers 0 and 20, and between mile
markers 75 and 83.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3935 9518 3936 9489 3931 9491 3926 9483
      3921 9483 3921 9478 3917 9475 3919 9468
      3915 9466 3915 9460 3874 9461 3874 9506
      3898 9506 3899 9508 3896 9509 3898 9516
      3897 9519
TIME...MOT...LOC 1254Z 312DEG 45KT 3924 9493 3879 9498 3861 9526 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:22 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 15, 6:22 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
622 AM CDT Sun May 15 2022

.Discussion...
Issued at 308 AM CDT SUN MAY 15 2022

Message of the Day

- Isolated storms have been able to hold on this morning north of
  the MO River. Limited shear and instability should keep these
  storms sub-severe.

- A complex of storms will move southeast through the area around
  sunrise through the evening. Severe weather is possible with
  these storms, especially along/south of the MO River. Damaging
  winds and large hail are the main concerns. The tornado threat
  is low, but can't be ruled out.

The cold front that moved into the area yesterday, has stalled from
about Kirksville to KC. This boundary and a subtle shortwave has
allowed convection to continue this morning, north of the MO
River. The isolated storms will keep moving east, exiting the
area/diminishing around sunrise. Severe weather is not expected
with this activity.

The convection currently developing in NE will be the main concern
today. An upper level trough will move through helping expand the
coverage of these storms. Storms will arrive in far northwest
MO/northeast KS around 4-6 AM. They will be elevated this morning
with MUCAPE up to 1000 J/kg, 40 kts of deep layer shear, and
moderate mid-level lapse rates, so isolated hail up to quarter
sized is the initial concern. As the complex of storms moves
southeast, instability will increase with daytime heating and the
storms will catch up to the cold front. This will allow them to
become more surface-based late this morning into the afternoon.
Max SBCAPE will be around 3000-4000 J/kg with 40+ kt of shear. As
a result the greatest chance for severe weather resides in areas
along and south of the MO River between 11 AM and 4 PM. The
greatest concerns are damaging winds up to 60 mph and hail up to
quarter sized. Some low-level shear is present as well, so can't
rule out a tornado or two. The main area of storms should exit the
area between 3-5 PM, however, non-severe scattered showers and
storms will develop behind the front exiting the area by 7 PM.
With the storms and frontal passage, temperatures will only warm
into the upper 60s to upper 70s today.

Upper level ridging and surface high pressure settle into the area
tomorrow, making for a beautiful day. Skies will be sunny, with
light winds and highs in the 70s.

Warmer temperatures and another round of rain returns Tuesday as a
subtle shortwave trough and surface low pressure move through the
region. A warm front lifts north during the day, increasing daytime
highs to the mid 70s to low 80s. There is a chance for storms during
the day, but the best chance is overnight when upper level forcing
is greater, the LLJ strengthens, and the cold front moves through.
Severe weather will be possible with any storm that develops
Tuesday. The main concerns are hail and strong winds.

Tuesday's cold front won't do much to temperatures. For the
remainder of the week, expect highs in the 70s and 80s with lows
in the 50s and 60s. The upper level pattern will remain zonal,
with another shortwave trough moving through Thursday, bringing
another chance for storms. A big pattern change is possible next
weekend, which could bring near to below normal temperatures.

&&

.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 621 AM CDT SUN MAY 15 2022

Main concern today is a complex of convection moving through much
of the area. Storms currently in NE and northeast KS will expand
in coverage and keep moving southeast today. Although coverage
will increase, can still expect some short breaks in the storms.
A cold front bisects the state of MO. This boundary may retreat
north a little today during daytime heating, but by this evening,
winds will be out of the north-northwest. The storms and boundary
eventually move southeast together, however, some scattered post
frontal showers will linger before the area becomes dry. High
pressure moves in behind the front, clearing out skies.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Atkins
Aviation...Atkins
Hazardous weather outlook, May 15, 3:52 AM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
352 AM CDT Sun May 15 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-160900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
352 AM CDT Sun May 15 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms will impact portions of
northeastern Kansas and northwestern Missouri through the early
morning hours. Storms are expected to increase in coverage as they
evolve east and southeast through midday. The greatest risk of
severe storms will exist in the afternoon south of the I-70 corridor.
The greatest hazards will be hail to the size of quarters and wind
gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms will be possible Tuesday night into
early Wednesday as another system moves through the region.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 15, 5:55 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
555 AM CDT Sun May 15 2022

KSZ025-103-MOZ020-028-151145-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
555 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northwestern
Leavenworth, central Atchison, southwestern Buchanan and northwestern
Platte Counties through 645 AM CDT...

At 555 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, or 10 miles west of Atchison, moving southeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Atchison, Effingham, Rushville, Lancaster, Lewis And Clark Village,
Farmington, Huron, Cummings, Potter, Bean Lake and Lewis And Clark
Vi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3965 9539 3964 9510 3962 9510 3962 9506
      3963 9505 3963 9499 3944 9502 3937 9515
      3939 9518 3942 9518 3942 9522 3955 9543
TIME...MOT...LOC 1055Z 296DEG 24KT 3956 9533

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Kurtz
Special weather statement, May 15, 6:45 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
645 AM CDT Sun May 15 2022

KSZ025-151215-
Atchison KS-
645 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southwestern
Atchison County through 715 AM CDT...

At 645 AM CDT, Doppler radar was tracking a strong thunderstorm near
Whiting, or 8 miles southwest of Horton, moving southeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Effingham, Muscotah and Arrington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3964 9556 3942 9527 3942 9557
TIME...MOT...LOC 1145Z 307DEG 23KT 3955 9559

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Kurtz
Special weather statement, May 15, 6:51 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
651 AM CDT Sun May 15 2022

MOZ014>016-022>024-151230-
Grundy MO-Daviess MO-Livingston MO-Linn MO-Caldwell MO-Sullivan MO-
651 AM CDT Sun May 15 2022

...Strong thunderstorms will impact portions of southeastern Daviess,
Linn, southeastern Grundy, southern Sullivan, northern Caldwell and
central Livingston Counties through 730 AM CDT...

At 650 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hamilton to Breckenridge to near Utica to near
Chillicothe to 6 miles north of Wheeling to near Linneus to near
Browning. Movement was east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Chillicothe, Brookfield, Hamilton, Meadville, Breckenridge, Laclede,
Linneus, Wheeling, Utica, Browning, Kidder, Chula, Purdin,
Mooresville, Winigan and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3963 9394 3969 9344 3975 9326 3977 9314
      3982 9299 3987 9291 4007 9286 4004 9343
      3998 9343 3991 9348 3987 9359 3985 9373
      3981 9389 3977 9418
TIME...MOT...LOC 1150Z 279DEG 20KT 3974 9400 3976 9379 3979 9364 3983
9354 3988 9339 3992 9328 4000 9322

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Kurtz
Special weather statement, May 15, 7:08 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
708 AM CDT Sun May 15 2022

KSZ025-103-MOZ020-028-151245-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
708 AM CDT Sun May 15 2022

...Strong thunderstorms will impact portions of northwestern
Leavenworth, Atchison, southwestern Buchanan and northwestern Platte
Counties through 745 AM CDT...

At 708 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rushville to near Atchison to near Nortonville
to 6 miles southwest of Effingham. Movement was east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Leavenworth, Atchison, Weston, Effingham, Dearborn, Rushville,
Easton, Tracy, Muscotah, Lewis And Clark Village, De Kalb,
Farmington, Iatan, Fort Leavenworth, Arrington, Bean Lake, Lewis And
Clark Vi, Beverly, Lowemont and Cummings.

This includes Interstate 29 between mile markers 26 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.

&&

LAT...LON 3955 9557 3955 9539 3958 9519 3963 9510
      3962 9506 3965 9504 3952 9478 3937 9480
      3932 9502 3932 9518 3942 9518 3942 9557
TIME...MOT...LOC 1208Z 289DEG 16KT 3960 9503 3952 9514 3948 9530 3946
9548

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:21 AM CDTSevere Thunderstorm WarningEAXAtchison39 min
May 15, 5:55 AM CDTSpecial Weather StatementEAXAtchison50 min
May 15, 6:24 AM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan, Leavenworth51 min
May 15, 6:45 AM CDTSpecial Weather StatementEAXAtchison30 min
May 15, 7:07 AM CDTFlash Flood WarningEAXAtchison4 hr
May 15, 7:08 AM CDTSpecial Weather StatementEAXAtchison37 min
May 15, 8:11 AM CDTSevere Thunderstorm WarningEAXJohnson, Miami, Wyandotte49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.